DETROIT (FOX 2) - A Michigan State Police officer's close call with fentynal on Wednesday has shown just how dangerous the opioid epidemic has become.
During a drug bust around 3:30 p.m. in the 800 block of Capital in Lincoln Park, an officer was doing a search of a vehicle and the driver when he came into contact with a combination of cocaine and fentynal. That's when he started having symptoms.
"There's no such thing as a routine stop for us," said Lieutenent Mike Shaw.
The officer's partner recognized the symptoms immediately.
He was having trouble standing, he was having trouble breathing, he was very flush," Shaw said. "Things just weren't right."
The officer was adminstered two doses of naloxone, otherwise known as narcan, before he was taken to the hospital. The incident spotlighted the potency of fentynal. It doesn't take a lot for the drug to have an effect.
"It's a tiny, tiny amount," said Scott Boyink,"(like) grains of salt."
Boyink is an overdose response trainer with Wayne State University's Center for Urban Studies. With his help, he's gotten narcan kits into local music venues. Because of the number of ways one can ingest an opiate, the proliferation of the life-saving kits has become a key part of curbing the number of deaths drugs like fentynal and heroin cause.
More than 72,000 people died from an overdose in 2017. To put that in context, that's 200 deaths a day. Boyink is working to lower that number by educating people about the signs of an overdose.
"The signs of overdosing and intoxication look very similar," he said. "You want to check their breathing, check their heart rate, pulse..."
He also says that everybody concerned about a friend or family member should have a spare can of narcan available.
"Everybody who knows somebody who they worry about."